Alert archive / Utah / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 57, NWS Salt Lake City, UT

August 6, 2004Kane County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 6, 2004, 5:50 PM MDT for Kane County, Utah. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2004, 5:50 PM MDT (23:50 UTC)
Expired
Aug 6, 2004, 6:15 PM MDT
In force
25 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Kane County, UT

The radar

The Cedar City radar (KICX), 41 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.8 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2004-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 208 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2004-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
208 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 062350
SVRSLC
UTC025-070015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
549 PM MDT FRI AUG 6 2004

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL KANE COUNTY IN UTAH

* UNTIL 615 PM MDT

* AT 544 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ORDERVILLE...OR ABOUT 21 MILES NORTH OF
  KANAB...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER ALTON AT 615 PM MDT

THIS STORM WILL CONTAIN VERY HEAVY RAIN AND LARGE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN SALT LAKE CITY.

LAT...LON 3731 11279 3720 11262 3724 11220 3746 11248

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 3:29 PM MDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 6, 3:29 PM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
329 PM MDT FRI AUG 6 2004

.SYNOPSIS...A DRIER WESTERLY FLOW ALOFT WILL MOVE OVER THE AREA FOR
THE WEEKEND.

&&

.DISCUSSION...MOISTURE STILL PRESENT MOUNTAINS AND EAST BUT DRIER
MORE STABLE AIRMASS MOVING INTO WESTERN PORTIONS. BREEZY WINDS
BARELY EXCEEDING RED FLAG CRITERIA AT A FEW STATIONS ON THE SALT
FLATS PROMPTED ISSUANCE OF A RED FLAG WARNING THROUGH THE EVENING
HOURS. BOUNDARY OVER NORTHWEST UTAH WILL LIKELY BE PUSHED EAST WHEN
THE SHORTWAVE CURRENTLY NEAR RENO MOVES ACROSS NORTHERN UTAH LATE
TONIGHT. THEN A WESTERLY TO EVENTUALLY NORTHWESTERLY FLOW ALOFT
SPREADS ACROSS THE ENTIRE AREA THROUGH THE WEEKEND. MODELS HAVE THE
RIDGE AXIS WEST OF UTAH NEXT WEEK. THAT WILL KEEP CORE OF SOUTHWEST
MONSOON MOISTURE EAST AND SOUTH OF UTAH FOR THE MOST PART.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...RED FLAG WARNING NORTHWEST UTAH THROUGH 07/03Z FIRE ZONES
     420...423 AND 434. SEE SLCRFWSLC FOR DETAILS.
WY...NONE.
ID...NONE.

&&

GIBSON
Hazardous weather outlook, Aug 6, 3:02 PM MDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
302 PM MDT FRI AUG 6 2004

UTZ003-005-015-071300-
GREAT SALT LAKE DESERT AND MOUNTAINS-SALT LAKE AND TOOELE VALLEYS-
WEST CENTRAL UTAH-
302 PM MDT FRI AUG 6 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST UTAH.

.DAY ONE... TODAY

BREEZY SOUTHWEST WINDS COMBINED WITH RELATIVE HUMIDITY BELOW 15% HAS
PROMPTED THE ISSUANCE OF A RED FLAG WARNING FOR WILDLAND FIRE
-FIGHTERS. THE SEVERE FIRE WEATHER CONDITIONS OVER THE SALT FLATS
AND SURROUNDING AREAS WILL END AT SUNSET AS WINDS DECREASE.

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GIBSON

Nearby

Severe Thunderstorm Warnings in Utah, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.